Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 1999 Apr;74(4):367-70.

Severe exacerbation of asthma: a new side effect of interferon-alpha in patients with asthma and chronic hepatitis C.

Author information

  • 1Division of Gastroenterology, New York University Medical Center, Bellevue Hospital, and Department of Veterans Affairs Medical Center, New York 10010, USA.

Abstract

Interferon-alpha is used by physicians to treat numerous common medical disorders; however, therapy is often limited by side effects. Pulmonary complications, such as interstitial pneumonitis and bronchiolitis obliterans organizing pneumonia, have been described in patients receiving interferon-alpha therapy. Exacerbation of asthma induced by subcutaneous administration of interferon-alpha has not been previously reported. We describe two patients with mild asthma in whom treatment with interferon-alpha for chronic hepatitis C resulted in exacerbation of the underlying asthma. The severe asthmatic symptoms resolved promptly after use of interferon-alpha was discontinued and corticosteroid therapy was initiated. Repeated treatment with interferon-alpha several months later resulted in a rapid, more severe exacerbation of asthma in both patients. Patients undergoing therapy with interferon-alpha, especially those with chronic asthma, should be monitored closely for pulmonary symptoms. If these symptoms develop, patients should be instructed to discontinue use of interferon-alpha and seek medical attention immediately.

PMID:
10221466
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk